Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Aug 26, 2021, 11:33 PM CDT for Portage County, Wood County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 11:33 PM CDT (04:33 UTC)
- Expired
- Aug 27, 2021, 12:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Green Bay, WI
- Hail
- 0.25 in
- Wind
- 40
Counties Portage County, WI, Wood County, WI
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
653 WWUS83 KGRB 270433 SPSGRB Special Weather Statement National Weather Service Green Bay WI 1133 PM CDT Thu Aug 26 2021 WIZ035-036-270515- Wood WI-Portage WI- 1133 PM CDT Thu Aug 26 2021 ...A strong thunderstorm will impact portions of Wood and western Portage Counties through 1215 AM CDT... At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Babcock, or 20 miles southeast of Neillsville, moving east at 30 mph. HAZARD...Winds in excess of 40 mph and pea size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could blow around unsecured objects. Locations impacted include... Stevens Point, Wisconsin Rapids, Whiting, Pittsville, Babcock, Lake Wazeecha, Plover, Nekoosa, Port Edwards and Biron. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4461 9031 4468 8946 4424 8949 4425 9032 TIME...MOT...LOC 0432Z 272DEG 28KT 4433 9031 MAX HAIL SIZE...0.25 IN MAX WIND GUST...40 MPH $$ EB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 26, 7:10 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 26, 7:10 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 710 PM CDT Thu Aug 26 2021 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Friday Issued at 309 PM CDT Thu Aug 26 2021 A frontal boundary had stalled out a couple tiers of counties south of the forecast area this afternoon. Even so, dew points remained in the middle 60s to lower 70s in parts of central and east central WI, and MLCAPE was approaching 500-1000 j/kg from Waushara County to MTW County. Radar showed clusters of showers and embedded storms just crossing into WI from MN and NE IA. These were associated with two well-defined MCV's; one just west of DLH and another in far SE MN. Meso-models have had very limited success with today's convective trends, and this is resulting in a difficult short-term forecast with respect to precipitation trends and thunderstorm potential. In addition to these issues, smoke originating from distant wildfires has descended to the surface in parts of north central and northeast WI, leading to minor reductions in visibility at times, and poor air quality. As a result, the WDNR has issued an Air Quality Advisory for most of the forecast area. Have flopped around a bit on precipitation timing for the late afternoon and evening. Early on, the main focus should be with the cluster of showers and storms near ARX, which is poised to reach central WI late this afternoon. Plan to just have chance pops through mid-evening as the scattered remnants of the weakening convective complexes move through. Later this evneing and into the overnight hours, increasing WAA with an 850 mb warm front and PWATs rising to 1.5 to 1.75 inches should result in an uptick in convection, which will tend to shift northeast during the overnight hours. Do not believe there will be enough instability in the area for severe storms, though locally heavy rainfall is possible, especially in central WI. Lows tonight should reach the middle 50s north to the middle 60s south and east. On Friday, expect the main brunt of the precipitation to be lifting out of far northeast WI during the morning, with the focus returning to our southwest counties as the surface warm front approaches in the afternoon, and a LLJ increases to 30-35 knots. SBCAPE will be on the increase near the warm front in the afternoon, and deep layer shear will be sufficient for storm organization, so the SPC Slight Risk in our southwest counties looks good. PWATs approaching 2 inches will overspread the entire CWA, setting the stage for a more widespread heavy rainfall event Friday afternoon into Friday night. Highs will range from the upper 60s north to around 80 south. .LONG TERM...Friday Night Through Thursday Issued at 309 PM CDT Thu Aug 26 2021 Focus in this part of the forecast continues to revolve around the severe weather and excessive rainfall potential through this weekend. Quieter weather then returns for next week when the upper flow turns to the northwest. Friday night through Saturday night...The front over southern Wisconsin will be returning northward on Friday night at the same time as a 30-40 kt low level jet develops over western WI in the evening. Parameters will become more favorable for heavy rainfall and possibly severe storms Friday evening including precipitable water values upwards of 1.75 inches (2.5 standard deviations above normal) and elevated instability in the 1000-1500 j/kg range. Ascertaining which locations have higher chances of heavy rainfall is more challenging since stronger forcing will be over northern WI while higher instability will be across central WI. Believe where the front is located will play a large role where heavy rain will occur, which may be too early to determine quite yet as it will depend on how thunderstorms evolve over the next 24 hours. Regardless, the forecast will show 1 to 2" over central and east- central WI. The amounts/locations of the heaviest rain will likely change as we close in on the event. WPC has most of the area in a slight risk of excessive rainfall. Indications are that the front will continue to move north on Saturday which will place most if not all of the area in the warm sector. Forecast soundings indicate that a significant cap will be overhead for much of the day, which would make thunderstorm development harder to come by and more isolated in nature. If strong or severe storms develop Saturday afternoon, they would most likely occur near the warm front by the U.P. border. Thunderstorms should become more widespread late Saturday night with the approaching cold front and mid-level shortwave. Instability will be diminishing by this time and storms should be elevated in nature, so the greatest risk from these storms should be heavy rainfall. Rest of the forecast...Thunderstorm chances will continue on Sunday until the cold front clears the area possibly by early to mid afternoon. Thereafter, northwest flow aloft should keep the front well south of the area through the middle of next week. Storm chances may increase again towards the 2nd half of the work week. && .AVIATION...for 00Z TAF Issuance Issued at 709 PM CDT Thu Aug 26 2021 Showers and storms are expected to continue to develop and expand in areal coverage over MN/IA during the evening. This activity is expected to arrive into the western forecast area sometime around 03-04Z and spread east overnight over the remainder of the forecast area. Ceilings are expected to gradually lower to MVFR/IFR by daybreak Friday and persist into the late morning hours. A surface warm front is then forecast to gradually move northward across the forecast area during the afternoon with ceilings gradually improving to VFR from south to north. As the atmosphere destabilizes during the afternoon in the wake of the warm front, additional showers and thunderstorms are expected to develop most likely after 21 UTC. Some of the storms could approach severe limits primarily south of Highway 29. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through Friday afternoon for WIZ022. && SHORT TERM.....Kieckbusch LONG TERM......MPC AVIATION.......ESB
Hazardous weather outlook, Aug 26, 3:18 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 318 PM CDT Thu Aug 26 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 318 PM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Smoke from distant wildfires will impact much of the region through this evening, resulting in poor air quality. The Wisconsin Department of Natural Resources has issued an Air Quality Advisory for all of north central and northeast Wisconsin through midnight. There is a chance of thunderstorms, especially across central and east central Wisconsin. The threat for severe storms appears low across much of the area; however, a marginal risk of severe thunderstorms is in place across a small portion of central Wisconsin. Locally heavy rainfall is possible, with the greatest threat expected over central Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are possible at times from Friday through the weekend. A few strong to severe thunderstorms are possible Friday afternoon into Friday evening. The main threats would be heavy rainfall, damaging winds, and hail. It is too early to determine whether storms this weekend will pose a severe weather threat, but very heavy rainfall will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. LMZ521-522-541>543-272030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 318 PM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms are possible tonight, especially south of Algoma. Any thunderstorms will pose a hazard to mariners. Gusty northeast to east winds and building waves will result in hazardous conditions for small craft north of Two Rivers on Lake Michigan. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are possible at times from Friday through the weekend. Any thunderstorms will pose a hazard to mariners. Gusty east to southeast winds and high waves will result in hazardous conditions for small craft north of Sturgeon Bay on Lake Michigan on Friday. Dense marine fog may occur on Lake Michigan at times this weekend. Kieckbusch/MPC
In the hours before
Special weather statement, Aug 26, 10:59 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Green Bay WI 1059 PM CDT Thu Aug 26 2021 WIZ030-035-036-270445- Wood WI-Marathon WI-Portage WI- 1059 PM CDT Thu Aug 26 2021 ...A strong thunderstorm will impact portions of Wood, western Portage and southern Marathon Counties through 1145 PM CDT... At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm over Shortville, or 7 miles southeast of Neillsville, moving east at 20 mph. HAZARD...Winds in excess of 30 mph and heavy rainfall.. SOURCE...Radar indicated. IMPACT...Gusty winds could blow around unsecured objects. Locations impacted include... Pittsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4473 9031 4478 8945 4424 8949 4425 9032 TIME...MOT...LOC 0356Z 266DEG 19KT 4447 9049 MAX HAIL SIZE...0.25 IN MAX WIND GUST...30 MPH EB
Special weather statement, Aug 26, 11:33 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Green Bay WI 1133 PM CDT Thu Aug 26 2021 WIZ035-036-270515- Wood WI-Portage WI- 1133 PM CDT Thu Aug 26 2021 ...A strong thunderstorm will impact portions of Wood and western Portage Counties through 1215 AM CDT... At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Babcock, or 20 miles southeast of Neillsville, moving east at 30 mph. HAZARD...Winds in excess of 40 mph and pea size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could blow around unsecured objects. Locations impacted include... Stevens Point, Wisconsin Rapids, Whiting, Pittsville, Babcock, Lake Wazeecha, Plover, Nekoosa, Port Edwards and Biron. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4461 9031 4468 8946 4424 8949 4425 9032 TIME...MOT...LOC 0432Z 272DEG 28KT 4433 9031 MAX HAIL SIZE...0.25 IN MAX WIND GUST...40 MPH EB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:59 PM CDT | Special Weather Statement | GRB | Portage, Wood | 46 min |
| Aug 27, 11:57 AM CDT | Special Weather Statement | GRB | Calumet | 48 min |
| Aug 27, 4:12 PM CDT | Special Marine Warning | GRB | 45 min | |
| Aug 27, 5:11 PM CDT | Special Weather Statement | GRB | Wood | 49 min |
| Aug 27, 5:43 PM CDT | Special Weather Statement | GRB | Portage, Waupaca, Wood | 47 min |
| Aug 27, 6:47 PM CDT | Special Weather Statement | GRB | Outagamie, Portage, Shawano, Waupaca | 73 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.